Texas, 2015

Hail in Texas, April 13, 2015

April 13, 2015 · NWS SJT · 8 events in 4 counties and zones

A cold front interacted with an upper level low pressure system to produce a few severe storms from just south of Abilene to Brownwood. These storms resulted in a few reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A cold front interacted with an upper level low pressure system to produce a few severe storms from just south of Abilene to Brownwood. These storms resulted in a few reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 13, 11:48 AM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 13, 11:48 AM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1248 PM CDT Mon Apr 13 2015

.AVIATION...
/18Z TAFS/

Storms developing just south of the I-20 corridor will back build
north over the I-20 corridor this afternoon. Have thunder
mentioned for KABI through 06Z, although it may be mainly showers
after 00Z. Localized heavy rainfall may briefly lower
visibilities at KABI to IFR but timing unknown so did not include
in TAF. Front will push through KSJT late this afternoon and KBBD
early this evening, with MVFR ceilings developing a couple hours
after frontal passage. MVFR ceilings will develop towards midnight
along the I-10 corridor, affecting KJCT and KSOA. MVFR ceiling will
persist into early Tuesday afternoon.

&&

.PREV DISCUSSION... /ISSUED 609 AM CDT Mon Apr 13 2015/

AVIATION...
/12Z TAFS/

Extensive mid and upper level cloud cover has precluded the
development of stratus this morning. Patchy areas of stratus/fog are
still possible which may result in MVFR conditions, but VFR
conditions were continued at this time. A cold front will move
through the region today, clearing the Interstate 10 corridor by 06z
Tuesday. Isolated to scattered showers and thunderstorms will be
possible along the and behind the front this afternoon and evening,
mainly affecting KABI, KSJT, and KBBD. MVFR ceilings will return to
all TAF sites behind the front through the early morning hours
Tuesday.

PREV DISCUSSION... /ISSUED 356 AM CDT Mon Apr 13 2015/

SHORT TERM...
(Today and Tonight)

An upper level low is currently located across far West Texas and
is forecast to move east northeast across the South Plains late
today and overnight. At the same time, a cold front will move into
the Big Country this morning. Models differ in the timing of this
front, with the NAM being the slowest, bringing the front into the
northern Big Country around 18z, while the HRRR/Texas Tech WRF
bring the front to near the Interstate 20 corridor around 18z. The
forecast was trended closer to the faster high resolution model
solutions, with the front into the Concho Valley by 00z, then
through all of West Central Texas by 06z. Highs ahead of the front
will reach the upper 70s to mid 80s across the southern half of
the area, with low to mid 70s across the Big Country.

Showers and thunderstorms are forecast to develop along and
behind the aforementioned cold front mainly this afternoon and
overnight. A fairly unstable atmosphere will reside across parts
of West Central Texas, especially the eastern half of the region.
SBCAPE values in our area will generally be in the 1000 to 1500
J/KG range, with 0-6 KM bulk shear values in the 30 to 45 knot
range. A few strong to severe thunderstorms will be possible this
afternoon and tonight, with hail and damaging winds being the main
threats. PoPs today and tonight will range from likely across the
Big Country to slight chance across the Interstate 10 corridor.
Overnight lows will be in the low to mid 50s.

Daniels

LONG TERM...
(Tuesday through Sunday)

On Tuesday, the upper level low resulting in rain chances through
Monday night will be moving off to the northeast. A trailing
trough axis will move through the area Tuesday, giving mainly
eastern areas of chance for additional scattered showers and
isolated thunderstorms, and mainly during the morning hours. Kept
the dry forecast going from Tuesday night through Wednesday. After
cool highs Tuesday of 60s to lower 70s underneath the low and
behind the cold front, temperatures will warm into the 80s across
the area Wednesday.

Models continue to bring the next low into the four corners region
Wednesday/Wednesday night. This will put our area in southwest
flow aloft, and result in surface low pressure developing to our
northwest. Models have reasonably good agreement between each
other from Wednesday night into Friday night with respect to this
low. The upper level low become cut off from the main flow through
this time period and meanders around the northern NM/southeastern
CO region. This is a relatively favorable pattern for our area for
precipitation. With surface low pressure remaining in place to our
northwest, Gulf of Mexico moisture should be able to continue
advecting into the area. And aloft, shortwave troughs will likely
rotate around the low and over the area. The problem with the
latter element is timing these disturbances as they move across
the area. However, with this pattern in place through Friday
night, it's hard to argue against at least a slight chance for
showers and thunderstorms across most of the area each period from
Wednesday night into Saturday morning. However, we will not see a
continuous chance for rain through the time period, more likely
there will be periods of scattered precipitation with lulls in
between. Considering the potential for clouds/rain for the second
half of the week, have kept highs generally near or slightly below
normal values (generally in the 70s), with lows mainly in the 50s
as clouds/moisture will limit cooling during the overnight hours.
While a few storms during the time period may become strong with
marginally severe hail, we do not expect any widespread severe
weather.

Models diverge in their solutions from Saturday into Sunday, so
went with a generally dry forecast from Saturday night into
Sunday.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 52  67  49  81  63 /  60  20  10  10  20
San Angelo 	 54  71  52  84  62 /  40  10  10  10  30
Junction 	 56  75  53  83  62 /  20  20  10  10  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/04
Hazardous weather outlook, Apr 13, 1:25 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
225 PM CDT MON APR 13 2015

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-141930-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
225 PM CDT MON APR 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING... ALONG AND NORTH OF A MERTZON...SAN ANGELO...BROWNWOOD
LINE. THIS INCLUDES THE CITIES OF ABILENE AND SWEETWATER. LARGE
HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. LOCALIZED FLOODING
IS POSSIBLE DUE TO HEAVY RAINFALL FROM SLOW MOVING THUNDERSTORMS.
THERE IS ALSO A SMALL POTENTIAL FOR A LAND SPOUT...OR BRIEF WEAK
TORNADO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT THROUGH SATURDAY.
A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE WITH LARGE HAIL...
DAMAGING WINDS AND DEADLY LIGHTNING. BUT THERE IS UNCERTAINTY
WITH THE FORECAST TIMING AND COVERAGE WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Apr 13, 1:00 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
200 PM CDT MON APR 13 2015

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-132100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
INCLUDING THE CITIES OF...ROTAN...ROBY...SWEETWATER...
STERLING CITY...ROBERT LEE...BRONTE...BALLINGER...WINTERS...
MERTZON...SAN ANGELO...EDEN...OZONA...ELDORADO...SONORA...
HASKELL...THROCKMORTON...WOODSON...STAMFORD...ANSON...HAMLIN...
ALBANY...ABILENE...CLYDE...BAIRD...CROSS PLAINS...COLEMAN...
BROWNWOOD...BRADY...SAN SABA...MENARD...JUNCTION...MASON
200 PM CDT MON APR 13 2015

...VERY HEAVY RAINFALL AND SEVERE WEATHER POSSIBLE THIS
AFTERNOON...

THERE IS A THREAT FOR STRONG TO SEVERE THUNDERSTORMS THAT MAY
PRODUCE VERY HEAVY RAINFALL...LEADING TO LOCALIZED FLASH
FLOODING...LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES THIS
AFTERNOON AND EVENING MAINLY ALONG AND NORTH OF A LINE FROM
STERLING CITY TO BALLINGER TO BROWNWOOD...AND SOUTH OF A LINE FROM
ROTAN TO ALBANY. THIS INCLUDES THE CITY OF ABILENE.

PLEASE ENSURE YOU HAVE MORE THAN ONE WAY TO RECEIVE NATIONAL
WEATHER SERVICE WATCHES AND WARNINGS AND HAVE A PLAN.

A SLOW MOVING COLD FRONT AND AN UPPER LEVEL LOW PRESSURE SYSTEM WILL
INTERACT WITH PLENTY OF GULF MOISTURE TO TRIGGER THESE THUNDERSTORMS.
Special weather statement, Apr 13, 1:22 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
222 PM CDT MON APR 13 2015

TXZ127-131945-
TAYLOR TX-
222 PM CDT MON APR 13 2015

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 245 PM CDT FOR TAYLOR
COUNTY...

POTENTIAL STORM HAZARDS INCLUDE...
  HEAVY RAINFALL
  GUSTY WINDS AND SMALL HAIL

AT 218 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
OVALO...OR ABOUT 16 MILES NORTH OF WINTERS...MOVING EAST AT 10 MPH.

VERY HEAVY RAINFALL IS OCCURRING.

POTENTIAL STORM IMPACTS INCLUDE...
  DANGEROUS DRIVING CONDITIONS...POTENTIAL VEHICLE HYDROPLANING...
  ACCUMULATION OF WATER AT LOW WATER CROSSINGS...AVOID THESE AREAS...
  A FEW WEAK BRANCHES BROKEN...
  AN ISOLATED POWER OUTAGE POSSIBLE...
  HAZARDOUS DRIVING CONDITIONS...

THE STRONG THUNDERSTORM WILL BE NEAR...
  OVALO AND TUSCOLA BY 245 PM CDT

THIS INCLUDES THE LOW WATER CROSSINGS...
  CROSSINGS ALONG COUNTY ROAD 150...
  CROSSINGS ALONG COUNTY ROAD 134...
AND OTHER LOW LYING AND FLOOD PRONE PORTIONS OF TAYLOR COUNTY.

LAT...LON 3230 9971 3211 9983 3215 9993 3232 9984
TIME...MOT...LOC 1920Z 281DEG 7KT 3218 9987

The radar

The Dyess AFB radar (KDYX), 66 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Taylor

When
April 13, 1:30 PM CST to 1:34 PM CST
Where
Taylor County, 3 mi W of Tuscola
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.220, -99.851

Funnel Cloud, Taylor

When
April 13, 1:57 PM CST to 2:00 PM CST
Where
Taylor County, 3.5 mi S of Tuscola
Reported by
Law Enforcement
Coordinates
32.170, -99.790

Law enforcement reported a funnel cloud between Tuscola and Lawn. The funnel cloud came within 500 feet of the ground.

Hail, Coleman

When
April 13, 3:19 PM CST to 3:22 PM CST
Where
Coleman County, 3.58 mi W of Novice
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.990, -99.690

A trained spotter reported quarter size hail with a lot of rotation in the cloud.

Hail, Coleman

When
April 13, 3:35 PM CST
Where
Coleman County, 0.91 mi NE of Novice
Measured
1.25 in hail
Reported by
Public
Coordinates
31.990, -99.620

Hail, Coleman

When
April 13, 4:35 PM CST to 4:39 PM CST
Where
Coleman County, 0.59 mi W of Burkett
Measured
1.75 in hail
Reported by
Public
Coordinates
32.000, -99.230

Hail, Brown

When
April 13, 4:40 PM CST to 4:44 PM CST
Where
Brown County, 4.15 mi S of Cross Cut
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
31.970, -99.130

Hail, Brown

When
April 13, 4:46 PM CST to 4:50 PM CST
Where
Brown County, 2.76 mi S of Cross Cut
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
31.990, -99.130

Hail, Runnels

When
April 13, 6:02 PM CST to 6:04 PM CST
Where
Runnels County, 3.14 mi NW of Miles
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.630, -100.220

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570698, 570688, 570689, 570690, 570691, 570692, 570693, 570694.